Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Biol Psychiatry. 1999 Jan 15;45(2):241-2.

Possible dihydroepiandrosterone-induced mania.

Author information

  • 1Department of Psychiatry and Behavioral Sciences, Medical University of South Carolina, Charleston 29425, USA.

Abstract

BACKGROUND:

Dehydroepiandrosterone (DHEA) is among the most abundant steroids in the human body and appears to have diverse biochemical activities. This multifunctional hormone has long been a compound of interest to research psychiatrists. Its recent promotion and availability as an over-the-counter supplement to the general public has led to widespread use. Little is known about potential adverse effects of DHEA when consumed on an acute or chronic basis. We report a case of mania in an older man acutely admitted to our psychiatric facility with no previous personal or family history of bipolar disorder that appeared to be related to recent DHEA use. The patient had initiated DHEA use 6 months prior to admission and was taking 200-300 mg/day at the time of presentation.

METHODS:

He was treated with valproic acid 500 mg twice daily.

RESULTS:

The patient showed sufficient improvement to be discharged following a 7-day inpatient hospitalization.

CONCLUSIONS:

A wide range of medications have been associated with the induction of hypomania and mania, and we have provided a brief discussion of the potential for DHEA to trigger manic symptoms.

PMID:
9951574
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk